MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION HK 15MM BOLT - SLEEVE; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. LEGION HK 15MM BOLT - SLEEVE; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 71421387
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 06/29/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, after a tka had been performed, the patient experienced hk sleeve breakage after around four years.This adverse event was addressed by revision surgery on (b)(6) 2022, to exchange the legion hk 15mm bolt - sleeve.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation but the pictures were reviewed, and revealed that the sleeve is fractured.The clinical/medical investigation concluded that, per complaint details, a revision was performed due to the hk sleeve breakage approximately 4 years post implantation.The provided images of the explanted hk components were reviewed and appear to support the complaint.As of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, no clinical factors could be confirmed to have contributed to the reported event.The hk surgical technique does address component assembly which includes appropriate height sleeve, insertion, preliminary torque, impaction, and final torqueing to ensure adequate impaction of the sleeve taper junction and bolt seating.The patient impact beyond the reported sleeve breakage and revision cannot be determined based on the limited information provided.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that the implant can break or become damaged as a result of strenuous activity or trauma, and has a finite expected service life and may need to be replaced in the future.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to traumatic injury and/or surgical technique.The contribution of the device to the reported event could be corroborated as the device was fractured and it was required a revision surgery.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Internal complaint reference number: (b)(4).

Brand Name
LEGION HK 15MM BOLT - SLEEVE
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15069995
Report Number1020279-2022-03365
Device Sequence Number5515461
Product Code KRO
UDI-Device Identifier00885556030004
UDI-Public00885556030004
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K081111
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71421387
Device Catalogue Number71421387
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/29/2022
Supplement Date Received by Manufacturer09/02/2022
Initial Report FDA Received Date07/20/2022
Supplement Report FDA Received Date09/14/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown